Q: If it hadn't happened to me, I wouldn't have believed it. Recently, several of my friends have reported bouts of extreme stomach cramps, severe bloating and uncontrollable gas. The common culprit in all these cases turned out to be snack bars with extra fiber! We have taken to calling them "fart bars."
I had symptoms of bladder irritation along with the other problems and was about to call the doctor until I figured it out for myself. The common belief is that the chicory root in the bars is the culprit. There should be a warning on the box.
A: Chicory root contains inulin, which is frequently used as a fiber supplement in some processed foods, such as ice cream, dairy drinks and juice in addition to breakfast bars. Because it is indigestible, it doesn't raise blood sugar, but it can cause gas (Journal of the American Dietetic Association, June 2010). That is why we are not surprised you and your friends have had problems.
There are many causes of flatulence, ranging from your breakfast bar or bagel to cholesterol pills. Stealth fiber is in so many foods that it is hard to keep track. A "fart chart" can help you identify your food triggers.
Q: Do you know anything about a new blood pressure drug called Tekturna? Three months after my doctor prescribed this pill, I developed the most horrendous deep cough.
I thought it was whooping cough. A chest X-ray showed my lungs were clear. I would rather have high BP than deal with this awful cough.
A: Tekturna is a relatively new and different blood pressure medicine. Cough is considered a relatively rare side effect, but we have heard from other readers who also have experienced a terrible cough while taking this drug. Other side effects may include digestive distress, dizziness, weakness, gout, rash and kidney stones.
The Food and Drug Administration recently issued a warning that Tekturna should not be taken with drugs like Diovan, enalapril, lisinopril and losartan by people with diabetes. Anyone with reduced kidney function also should avoid such combinations.
Q: I almost died from an allergic reaction to lamb chops. I was surprised when my allergist asked about ticks, but told him I had gotten into a nest of seed ticks a year ago. Now I have to avoid all meat. I carry an EpiPen just in case I am exposed accidentally.
I also have been avoiding cheese because it is produced with the use of rennet, an animal product. Am I being overly cautious?
A: You are describing alpha-gal allergy, a condition that is initially triggered by a tick bite. People then develop a delayed allergic reaction to meat, including beef, pork, lamb and even venison or rabbit. Chicken, turkey and fish do not trigger the allergy, which can range from itchy hives to the type of anaphylactic reaction you experienced.
According to the lab at the University of Virginia that discovered this condition, most patients with alpha-gal allergy are able to eat cheese without reacting.
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.com.Copyright © 2014, Los Angeles Times